Q. Your column saved my life (or at least made it worth living again). I have been in lisinopril hell for over three months.
My insurance company switched me from Micardis, a blood pressure medicine that had no side effects, to lisinopril. They gave me six months free. If I had not agreed to switch, I would have had to pay $100 a month for the Micardis.
Almost immediately, I became incapacitated with a violent cough. It made me choke, gag and vomit, and even lose my bladder control.
At first I thought I had caught the flu. A doctor then diagnosed a sinus infection. Antibiotics didn’t help. I went back to my doctor, who dismissed my symptoms by sending me to an allergist.
The allergist had me fill out a lengthy history in which I mentioned the lisinopril, but he did not make the connection either. Instead he put me through a series of very expensive breathing tests and gave me breathing medicines (also expensive). Needless to say, none of this worked.
I was becoming depressed because the cough was interfering with my sleep, work and social life. Then my neighbor showed me your column about lisinopril cough. I stopped the drug and have completely recovered.
A. We are so pleased you are better, but we never want anyone to stop blood pressure medicine on her own. You’re right that your doctors should have realized that cough is a side effect of ACE inhibitors like benazepril, enalapril, lisinopril and ramipril. Many other blood pressure medications do not have cough as a side effect.